Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, May 28, 2013

May 28, 2013 · NWS PBZ · 4 events in 1 county or zone

Scattered thunderstorms developed along an old outflow boundary, one of which became severe severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed along an old outflow boundary, one of which became severe severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 4:32 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, May 28, 4:32 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT TUE MAY 28 2013

.SYNOPSIS...
A WARM FRONT CROSSING THE REGION WILL ALLOW SHOWERS AND STORMS TO
CONTINUE INTO THE EVENING...WITH HIGH PRESSURE RETURNING FOR THE
REST OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDATE TO INCREASE WIND GUSTS JUST A BIT FOR EARLY THIS EVENING.
WITH WARM FRONT MOVING FROM SOUTH TO NORTH ACROSS THE REGION...THE
LOCAL AREA WILL END UP IN THE WARM SECTOR. AS OF MID AFTERNOON
ISOLATED THUNDERSTORMS ARE GENERALLY ACROSS NORTH- CENTRAL OHIO
WITH A MORE SOLID LINE ACROSS LOWER MICHIGAN. UPPER LEVEL
SHORTWAVE ASSOCIATED WITH THE MICHIGAN THUNDERSTORMS IS FORECAST
TO TRACK EAST...MOVING ACROSS LAKE ERIE AND THEN OVER WESTERN
PENNSYLVANIA/NEW YORK. MULTIPLE HI-RES MODELS SHOW A LINE OF
STRONG...POSSIBLY SEVERE...THUNDERSTORMS DEVELOPING AND TRACKING
INTO NORTHWESTERN PENNSYLVANIA BETWEEN 8 AND 11PM TONIGHT. THE
TIMING WOULD NOT ALLOW FOR PEAK DAYTIME HEATING...BUT SHORTWAVE
COULD ALLOW THUNDERSTORMS TO REMAIN STRONG INTO THE EVENING HOURS.
HAVE BUMPED UP POPS TO LIKELY ALONG THE I-80 CORRIDOR DURING THE
EVENING...ALTHOUGH DO NOT HAVE ENOUGH CONFIDENCE TO ADD SEVERE
WEATHER INTO THE FORECAST AT THIS POINT. HOWEVER...SPC SLIGHT RISK
REMAINS FROM PITTSBURGH TO THE NORTH. SHOWERS/STORMS SHOULD
DIMINISH IN COVERAGE AFTER MIDNIGHT.

SPC SLIGHT RISK WILL CONTINUE INTO WEDNESDAY ACROSS THE I-80
CORRIDOR. HI-RES MODELS INDICATE THAT LITTLE PRECIPITATION SHOULD
OCCUR DURING THE MORNING INTO THE EARLY AFTERNOON HOURS...BUT AS
ANOTHER SHORTWAVE TRAVELS ACROSS THE EASTERN GREAT LAKES...SCATTERED
THUNDERSTORMS COULD DEVELOP ONCE AGAIN DURING THE LATE
AFTERNOON...POSSIBLY REACHING SEVERE LEVELS. ALL PRECIPITATION IS
EXPECTED TO REMAIN NORTH OF PITTSBURGH. HOWEVER...HIGH TEMPERATURES
EVERYWHERE WILL RISE ABOVE NORMAL VALUES...INTO THE 80S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE EXTENDING FROM THE CAROLINAS EAST INTO THE ATLANTIC
OCEAN SHOULD ALLOW CONDITIONS TO GENERALLY REMAIN DRY FROM WEDNESDAY
NIGHT THROUGH FRIDAY. PRECIPITATION MAY ATTEMPT TO TRAVEL AROUND THE
RIDGE...BUT HAVE KEPT POPS DRY FOR NOW. BY FRIDAY AFTERNOON THE
RIDGE WILL BEGIN TO BREAK DOWN...AND HAVE BROUGHT IN SLIGHT CHANCE
POPS FOR THE WESTERNMOST COUNTIES LATE IN THE DAY. TEMPERATURES WILL
REMAIN ABOVE NORMAL IN THE 80S...WITH FRIDAY A COUPLE DEGREES COOLER
THAN THURSDAY AS CLOUD COVER INCREASES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE MODELS CONTINUE TO ADVERTISE THE APPROACH OF A VERY SLOW MOVING
COLD FRONT PROGGED TO CROSS THE REGION BY LATE SUNDAY. WHILE
STRENGTH OF THE SYSTEM IS STILL IN QUESTION...FELT COMFORTABLE WITH
INCREASING POPS INTO THE LIKELY CATEGORY BY SUNDAY AFTERNOON WITH
BOTH THE GFS AND ECMWF AND RESPECTIVE ENSEMBLE MEANS HAVING THE
TROUGH TIMING VERY SIMILAR. THERE CONTINUES TO BE DIFFERENCES IN THE
THE SPEED IN WHICH THE SYSTEM MOVES OUT HOWEVER...SO CHANCE POPS
WERE KEPT UNTIL TUESDAY. WITH STRONG WARM ADVECTION ANTICIPATED
AHEAD OF THE FRONT...PENDING ANY PRE-FRONTAL
SHOWERS/THUNDERSTORMS/CLOUD COVER...TEMPERATURES WERE KEPT 10-15
DEGREES ABOVE SEASONAL AVERAGES SATURDAY...FALLING CLOSER TO NORMAL
THROUGH MIDWEEK.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
GENERAL VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE EVENING OVER ALL
OF THE TAF SITES. HOWEVER...ALL OF THE MODELS ARE BEGINNING TO
SUGGEST THAT THUNDERSTORMS MAY DEVELOP WITH THE HELP OF A SHORTWAVE
MOVING ACROSS THE WARM FRONT LATE THIS AFTERNOON. WITH BETTER
CONFIDENCE BEING SUGGESTED IN THE ACTIVITY UP NORTH...DECIDED TO
MENTION THUNDER AT KFKL AND KDUJ. HAVE LESS CONFIDENCE IN THE
SOUTHERN EXTENT OF THE THUNDERSTORM COVERAGE SO FOR NOW KEPT THUNDER
OUT OF ALL OTHER SITES. IF THUNDERSTORMS DO OCCUR VISIBILITY
RESTRICTIONS WOULD BE THE MOST LIKELY IN HEAVIER RAINFALL.

CONDITIONS SHOULD CONTINUE TO BE VFR WEDNESDAY WITH
SHOWERS/THUNDERSTORMS ONCE AGAIN POSSIBLE NORTH ALONG THE WARM
FRONT. SW WINDS 8-12KTS OVERNIGHT WILL CONTINUE WEDNESDAY WITH GUSTS
TO 20KTS ARE POSSIBLE WEDNESDAY AFTERNOON.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
ANY SHOWERS/THUNDERSTORMS THAT DO DEVELOP WEDNESDAY SHOULD BE DONE
BY WEDNESDAY EVENING. HIGH PRESSURE SHOULD KEEP VFR CONDITIONS
THROUGH SATURDAY BEFORE A COLD FRONT APPROACHES SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 28, 2:35 PM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT TUE MAY 28 2013

OHZ039>041-050-PAZ013-014-020>023-073-074-WVZ001-291200-
TUSCARAWAS-CARROLL-COLUMBIANA-JEFFERSON OH-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-
335 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-015-016-291200-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
335 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING. DAMAGING WINDS ARE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ048-049-057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-
021>023-041-291200-
GARRETT-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
WASHINGTON-GREENE-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
335 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
May 28, 7:46 PM EST
Where
Mercer County, 0.52 mi E of Jamestown
Measured
1.5 in hail
Reported by
Public
Coordinates
41.480, -80.440

Hail, Mercer

When
May 28, 7:50 PM EST
Where
Mercer County, 0.69 mi N of Greenville Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.460, -80.380

Thunderstorm Wind, Mercer

When
May 28, 7:55 PM EST
Where
Mercer County, 1.24 mi ENE of Greenville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.460, -80.360

Emergency management reported multiple trees down near Greenville.

Thunderstorm Wind, Mercer

When
May 28, 7:58 PM EST
Where
Mercer County, 0.86 mi SE of Kennard
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.460, -80.320

Emergency management reported multiple trees down near Kennard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444168, 444169, 444170, 444171.